Idaho, 2011

Heavy Snow in Idaho, March 15 to 16, 2011

March 15 to 16, 2011 · NWS PIH · 4 events in 4 counties and zones

Significant amounts of snow fell from noon on the 15th through the evening of the 16th. Some of the more impressive totals were: 16 inches at Bear Canyon, 16 inches at Smiley Mountain, 12 inches at Mill Creek Summit, 12 inches at Crab Creek, 21 inches at White Elephant, 13 inches at Dollarhide, 11 inches at Galena, 13 inches at Galena Summit, 18 inches at Lost Wood Divide, 26 inches at Vienna…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Significant amounts of snow fell from noon on the 15th through the evening of the 16th. Some of the more impressive totals were: 16 inches at Bear Canyon, 16 inches at Smiley Mountain, 12 inches at Mill Creek Summit, 12 inches at Crab Creek, 21 inches at White Elephant, 13 inches at Dollarhide, 11 inches at Galena, 13 inches at Galena Summit, 18 inches at Lost Wood Divide, 26 inches at Vienna Mine, 10 inches at Hilts Creek, and 16 inches at Medow Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 15, 2:14 AM MST, 9 hours 46 minutes earlier.

Area forecast discussion, Mar 15, 2:14 AM MST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
314 AM MDT TUE MAR 15 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.
STRONG PACIFIC UPPER LEVEL WAVE AND ASSOCIATED COLD FRONT
APPROACHING SOUTHEAST IDAHO WITH FRONT MOVING THROUGH REGION ON
WEDNESDAY. HAVE SNOW ADVISORIES OUT FOR CENTRAL MOUNTAINS FROM
NOON TODAY TO NOON WEDNESDAY AND IN THE IDAHO WASATCH MIDNIGHT
TONIGHT TO MIDNIGHT WEDNESDAY NIGHT. SNOW LEVELS VERY TOUGH TO
GAGE AND HAVE ADVISORY OUT ABOVE 6500 FEET IN THE CENTRAL
MOUNTAINS AND 6000 FEET IN THE WASATCH ALTHOUGH SNOW LEVELS COULD
START OUT HIGHER THEY WILL DROP TO BELOW THE ADVISORY LEVELS ON
WEDNESDAY. EXPECT ALL RAIN IN THE SNAKE RIVER PLAIN THROUGH
TONIGHT ALTHOUGH SNOW LEVELS SHOULD DROP TO VALLEY FLOORS VERY
LATE WEDNESDAY AFTERNOON OR EARLY EVENING. BUT PRECIPITATION SHOULD
BE MOVING OUT BEFORE THE CHANGE OVER TO SNOW OCCURS. VERY HIGH
PRECIPITATION CHANCES TODAY THROUGH WEDNESDAY NIGHT. ANOTHER WEAK
WAVE MAY BRING SOME SNOW SHOWERS THURSDAY BUT SHOULD BE VERY
LIGHT. KEPT LOW POPS IN GRIDS THURSDAY AND THURSDAY NIGHT AS VERY
COLD TEMPERATURES ALOFT MAY PROVIDE SOME INSTABILITY. EXPECT SOME
BREEZY CONDITIONS AHEAD OF AND BEHIND THE COLD FRONT
WEDNESDAY THROUGH THURSDAY WITH TEMPERATURES FALLING WELL BELOW
NORMAL BEHIND THE COLD FRONT ON THURSDAY.
GK

.LONG TERM...FRIDAY THROUGH TUESDAY.

GFS AND EUROPEAN ARE IN BETTER ALIGNMENT THAN THEY HAVE BEEN...STILL
NOT IDEAL THOUGH. BOTH MODELS HAVE A LOW PRESSURE SYSTEM OFF OF THE
COAST OF WASHINGTON ON FRIDAY. A FEW SHOWERS FROM THIS LOW WILL BE
DRIFTING THROUGH THE REGION ON FRIDAY. BOTH MODELS SHOW
PRECIPITATION CHANCES INCREASING DURING THE DAY ON SATURDAY AS A
COLD FRONT ADVANCES UPON THE REGION. THE FRONT SHOULD CLEAR THE
REGION SATURDAY NIGHT WITH SOME RESIDUAL SHOWERS POSSIBLE.

MODELS DIVERGE QUICKLY SUNDAY AND ONWARDS. PATTERN BECOMES MORE
ZONAL WITH NUMEROUS MINOR SHORTWAVES EMBEDDED WITHIN THE FLOW. THESE
MINORS COULD TRIGGER SHOWERS JUST ABOUT ANYTIME SUNDAY THROUGH
TUESDAY. AS A RESULT...WILL CONTINUE TO FORECAST PRECIPITATION
CHANCES TO COINCIDE WITH CLIMATOLOGY UNTIL THE MODELS GAIN A BETTER
HANDLE ON THE SITUATION.

VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MDT WEDNESDAY
ABOVE 6500 FEET FOR THE IDZ031.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
WEDNESDAY NIGHT ABOVE 6000 FEET FOR THE IDZ025.

WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MDT WEDNESDAY
IDZ018.

&&
Hazardous weather outlook, Mar 15, 3:40 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
440 AM MDT TUE MAR 15 2011

IDZ017>025-031-032-161300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
440 AM MST TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW WILL RETURN TO SOUTHEASTERN IDAHO TODAY AND CONTINUE
THROUGH TONIGHT.  WINTER WEATHER ADVISORIES HAVE BEEN ISSUED ABOVE
6500 FEET FOR THE CENTRAL MOUNTAINS AND IDAHO WASATCH.  SEE THE
LATEST ADVISORY FOR DETAILS.  SNOW LEVELS WILL BE BETWEEN 6 AND 7
THOUSAND FEET TODAY AND TONIGHT WITH ALL RAIN EXPECTED BELOW THOSE
LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT ESPECIALLY
IN THE SOUTHEAST CORNER OF IDAHO.  PERIODS OF RAIN AND SNOW WILL
CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
March 15, 12:00 PM MST to March 16, 9:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

Significant amounts of snow fell from noon on the 15th through the evening of the 16th. Some of the more impressive totals were: 16 inches at Bear Canyon, 16 inches at Smiley Mountain, and 12 inches at Mill Creek Summit.

Heavy Snow, Upper Snake Highlands

When
March 15, 12:00 PM MST to March 16, 9:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Significant amounts of snow fell from noon on the 15th through the evening of the 16th. Some of the more impressive totals were: 12 inches at Crab Creek and 21 inches at White Elephant.

Heavy Snow, Big and Little Wood River Region

When
March 15, 12:00 PM MST to March 16, 9:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Significant amounts of snow fell from noon on the 15th through the evening of the 16th. Some of the more impressive totals were: 13 inches at Dollarhide, 11 inches at Galena, 13 inches at Galena Summit, 18 inches at Lost Wood Divide, and 26 inches at Vienna Mine.

Heavy Snow, Lost River / Pahsimeroi

When
March 15, 12:00 PM MST to March 16, 9:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
SNOTEL

Significant amounts of snow fell from noon on the 15th through the evening of the 16th. Some of the more impressive totals were: 10 inches at Hilts Creek, and 16 inches at Medow Lake.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293948, 293951, 293954, 293957.